Colorado, 2021Flash Flood and Damaging Wind in Colorado, August 17, 2021
August 17, 2021 · NWS BOU · 2 events in 2 counties and zones
A severe thunderstorm produced a peak wind gust to 63 mph at Centennial Airport. Heavy rain in the Cameron Peak burn area caused localized flash flooding along Big Bear Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced a peak wind gust to 63 mph at Centennial Airport. Heavy rain in the Cameron Peak burn area caused localized flash flooding along Big Bear Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 17, 2:06 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 17, 2:06 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
306 PM MDT Tue Aug 17 2021
.SHORT TERM...(This evening through Wednesday)
Issued at 122 PM MDT Tue Aug 17 2021
Forecast area begins to feel the effects of a pattern change in
the short term period. Broad high pressure across the CONUS gives
way to a digging Pacific NW trough, and light 500 mb wind turns
southwest ahead of the trough and increases late tonight and
Wednesday morning. Some weak QG ascent begins Wednesday afternoon,
mainly in the mountains. Moisture moves in on the SW flow, with
western slope seeing the greatest increases but BOU forecast area
is not left out entirely. Specific humidity over the northern
mountains rise from 4 g/kg to near 6 by the end of the day
Wednesday, and 2.5 g/kg to around 4 g/kg on the plains, and
surface dewpoints rise about 5 degrees F areawide. A weak surge
down the northern foothills will turn surface wind northerly on
the north I-25 corridor, then a lee side trough sets up with a
return to southeast flow at the surface. Wind on the eastern
plains picks up Wednesday afternoon to 15-20 mph, with region on
the western edge of a strengthening low level jet over the
northern plains. Good news on the smoke front, the southerly flow
will push the smoke to the north and begins some improvements from
mid morning onward.
Showers and thunderstorms to develop over the mountains Wednesday
afternoon in deeper moisture and synoptic lift and surface based
instability with mid level cooling yet to come. Surface based
CAPEs in the northern mountains hit 500-1000 j/kg. With SSW
steering flow storms will move to NNE, and little chance for
storms to move out onto the plains, not to mention subsidence with
downslope component in the foothills Further east on the plains,
some surface based instability but effectively capped at 600-700
mb.
Temps...radiational cooling tonight, with lows similar to last
night. 700 mb temps warm about a degree Wednesday vs today,
although warming temps likely offset by increasing clouds.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 122 PM MDT Tue Aug 17 2021
Upper level forcing will support a continued chance of thunderstorms
across the mountains Wednesday evening. Wind, heavy rainfall and
lightning will become the main hazards Wednesday evening
especially over burn scar areas. Total QPF amounts will range
from a trace to 0.30 inches.
With favorable surface based CAPE reaching 2500 J/KG and moist mid
to level conditions, scattered severe thunderstorms are likely
Thursday. Supercell development is possible with favorable speed
shear (40-50kts) and low level directional shear; a tornado cannot
be ruled out especially for the eastern plains. High precipitation
water rates reaching 1.30 inches favor heavy rainfall although
speed should assist with faster thunderstorm movement. SHIP values
reaching 1 and effective bulk shear reaching 35-40kts give
forecast confidence to possible severe hail Thursday afternoon.
Storms are likely to to continue until late evening crossing
majority of the CWA above Interstate 70.
Friday into next week, upper level ridging and dry conditions
are likely. With westerly winds, it is likely skies will become
hazy again. Afternoon high temperatures will increase each day but
there is uncertainty if there will be enough haze block diurnal
heating especially in the urban corridor.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 107 PM MDT Tue Aug 17 2021
South wind today, with plentiful smoke obscuring slant visibility
on approach. Surface based visibility P6SM and continued use of FU
with unlimited visibility to convey presence of smoke. Radar
showing showers developing over the foothills, and there is a
possibility that showers or thunderstorms could move off the
foothills onto the adjacent plains. Best chances on Palmer Divide
and KAPA, but still small enough left any mention out of TAF. Any
showers could also create gusty winds mainly at KDEN and KAPA, but
confidence low and timing difficult to to pinpoint and did not
include in TAF either. Mainly south drainage wind overnight.
Wednesday morning in 15-16z time range surge of north wind, then
shift around to east by mid day.
&&
.HYDROLOGY...
Issued at 122 PM MDT Tue Aug 17 2021
Burn area flood threat rises on Wednesday afternoon as showers and
thunderstorms develop. Storms will be moving at 30 mph, and
residence time over burn areas will be short, however there is the
potential for multiple storms to move over the same area. Greatest
threat will be in Grand County burn areas and into western Cameron
Peak, closer to the deeper moisture. The threat of flash flooding
will continue into Thursday night due to an upper level tough
moving through the area.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hanson
LONG TERM...AD/Entrekin
AVIATION...Hanson
HYDROLOGY...AD/EJD/Hanson
Hazardous weather outlook, Aug 17, 8:16 AM MST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
916 AM MDT Tue Aug 17 2021
COZ030>051-181530-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
916 AM MDT Tue Aug 17 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected this afternoon over the
mountains. There is a slight chance of a late afternoon storm
drifting east off the foothills. Storms will produce localized
light to moderate rain and wind gusts to 40 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered thunderstorm chances increase Wednesday
afternoon as incoming moisture will begin in the mountains spreading
east into the foothills and adjacent plains. Heavy rainfall and
potential flash flooding is possible over the burn scar areas.
Thursday, there is a higher chance of more widespread precipitation
across the region as the upper level disturbance moves through
Colorado. Isolated severe thunderstorms are possible Thursday
afternoon mainly on the plains.
Friday through the weekend becomes a more settled weather pattern
with dry conditions and afternoon high temperatures beginning to
increase above normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Flash Flood, Larimer
- When
- August 17, 4:10 PM MST to 5:30 PM MST
- Where
- Larimer County, 4.19 mi NE of Glen Haven to 5.75 mi N of Drake
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.490, -105.370
Localized flash flooding damaged Big Bear Road and some areas upstream.
Thunderstorm Wind, Arapahoe
- When
- August 17, 5:16 PM MST
- Where
- Arapahoe County, Centennial Airport
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.570, -104.850
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, August 17 to 18, 20216 deaths · $207 million · EF1 · 20 events
- Rip Current in Alabama, August 17, 20212 deaths · 1 event
- Flash Flooding and Flooding in Utah, August 17 to 19, 2021$1.6 million · 2 in hail · 41 events
- Tornadoes and Flash Flooding in Georgia, August 17, 2021$689,000 · EF1 · 20 events
- Tornadoes and Damaging Wind in South Carolina, August 17, 2021$130,000 · EF1 · 6 events
- Flash Flooding in New York, August 17, 2021$105,000 · 10 events
- Flash Flooding and Flood in Ohio, August 17, 2021$75,000 · 3 events
- Tornadoes in South Carolina, August 17, 2021EF1 · 7 events
- Lightning Strike in Georgia, August 17, 2021$40,000 · 1 event
- Flash Flooding in Oklahoma, August 17, 2021$25,000 · 2 events
- Damaging Winds in Missouri, August 17, 2021$20,000 · 52 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 17, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981821, 981034.